Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 52, NWS Goodland, KS

May 11, 2023Cheyenne County, Sherman County, Kansas; Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 11, 2023, 12:46 PM CDT for Cheyenne County, Sherman County, Kansas; Kit Carson County, Yuma County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2023, 12:46 PM CDT (17:46 UTC)
Expired
May 11, 2023, 1:30 PM CDT
In force
44 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Sherman County, KS

The radar

The Goodland radar (KGLD), 45 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 12:22 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 5.8 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:17 AM CDT, 6 hours 29 minutes earlier.

Area forecast discussion, May 11, 6:17 AM CDT, 6 hours 29 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
517 AM MDT Thu May 11 2023

.SHORT TERM...(Today through Saturday)
Issued at 310 AM MDT Thu May 11 2023

Upper low will move into the area today bringing widespread
showers and thunderstorms and a multitude of associated hazards.
The next band of showers and thunderstorms will develop by 15z
across southwestern portion of the area and lift northeast through
early this afternoon. As it moves into eastern areas it will
encounter a moderately unstable environment but with 40-50 kts of
deep layer shear. Despite the somewhat marginal instability, the
magnitude of the shear, higher than yesterday, should be
sufficient for a few embedded supercells to develop within the
band of storms. Additional thunderstorms will develop later this
afternoon near the center of the upper low in western areas, with
potentially another severe line of storms moving across the
forecast area. Large hail and damaging winds will be the main
hazards, but certainly a few tornadoes will be possible with the
favorable shear and proximity to the upper low. While 0-3 km
helicity values are somewhat marginal this afternoon for tornadoes,
they do get better after 00z tonight, particularly in eastern
areas. This suggests that unlike yesterday the tornado risk may
extend into the after sunset hours, mainly in eastern areas.
Heavy rain will also be possible with HREF showing additional
rainfall amounts 1 to 2 inches underneath the main band of storms
this morning and afternoon. The highest risk for flooding will be
in the areas that received heavy rain yesterday, particularly
across portions of northwest Kansas. High temperatures will range
from the upper 50s in northeast Colorado to the upper 70s in north
central Kansas, with lows tonight in the 40s and 50s.

For Friday, upper low will be near the Kansas and Nebraska border
area in the morning and slowly lift north through the afternoon.
Area will now be in the wraparound precipitation with much more
stable conditions and no severe storms expected. Scattered showers
will continue through the afternoon with perhaps an embedded
thunderstorms in northern areas. Additional rainfall amounts of
less than a quarter of an inch are expected, so there will be no
further flooding concerns. High temperatures will range from the
lower 60s in northeast Colorado to the upper 70s in north central
Kansas. Precipitation will finally wind down Friday night with
lows in the 40s and 50s.

On Saturday, may see a few afternoon instability showers develop
with favorable TQ indices in the afternoon and remnant wraparound
showers to the north. However, most areas will be dry with partly
sunny skies and highs in the 70s. Saturday night another weak
system moving through the southern plains will bring a chance for
scattered showers/isolated thunderstorms as they move in from the
south. Low temperatures will be in the 40s and 50s.

.LONG TERM...(Sunday through Wednesday)
Issued at 259 AM MDT Thu May 11 2023

For this long-term forecast period, the overall story remains the
same. Beginning with Sunday going into next week, an upper level low
pressure will have formed in the southwestern United States and will
move north before weakening. In addition, a jet streak will increase
overhead, providing upper level lift/support in the left exit
region. There should also be positive vorticity advection, or in
other words, a likely shortwave trough moving up along the Rockies.
All this will cause ample cloud cover across the region, and also
set the stage for potential precipitation in the form of showers and
possible rumbles of thunder. Precipitation will be light, and it may
even not materialize as there should be a competing force of a
surface low pressure moving south towards the region from the
northern Great Plains. No hazardous weather should be anticipated
from this weather system...just light rain possible along with the
clouds and below normal temperatures.

Going into next week, as the upper level low washes out, a ridge of
high pressure will build over the western United States. A trough of
low pressure takes shape over the Great Lakes, causing a north to
northwest flow pattern to become dominant across the High Plains.
This should allow for drier and warmer weather to return with
seasonal temperatures anticipated once again by Wednesday. Forecast
guidance is indicating the potential for some showers and storms
reaching as far east as eastern Colorado, and perhaps even across
the Colorado border, each afternoon and evening during the middle of
next week. That being said, the upper level isn't terribly conducive
to this happening, and it wouldn't surprise me at all of most of
this potential precipitation remains confined to the Rockies. Most
likely, we'll have a little time to dry out after the heavy rains
and we should also see significant greenup of the area vegetation,
eliminating the risk for any wildfires for the foreseeable future.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 513 AM MDT Thu May 11 2023

Several rounds of showers and thunderstorms are expected to impact
both KGLD and KMCK today and tonight. The first round will begin
around late morning at KGLD as a line of showers and embedded
thunderstorms moves out of northeast Colorado. This line will
reach KMCK around mid afternoon. A brief severe storm capable of
producing large hail and damaging winds cannot be ruled out at
either terminal. Storms will persist into tonight at both
locations, with decreasing coverage at KGLD overnight.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch through late tonight for KSZ001>004-013>016-027>029.

CO...Flood Watch through late tonight for COZ090>092.

NE...Flood Watch through late tonight for NEZ079>081.

&&

SHORT TERM...024
LONG TERM...RRH
AVIATION...024
Hazardous weather outlook, May 11, 12:30 PM CDT, 16 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1130 AM MDT Thu May 11 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121730-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1130 AM MDT Thu May 11 2023 /1230 PM CDT Thu May 11 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

The entire area is in a slight to enhanced risk for severe
thunderstorms today and into this evening. All modes of hazards will
be possible, including large hail, damaging winds and a few
tornadoes. A tornado watch is in effect for the entire Tri-State Area
through the afternoon. Flash flooding from heavy rainfall will also
be possible, particularly in areas that received heavy rainfall
yesterday. A flood watch is in effect for all counties except for
Greeley and Wichita counties through tonight.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, May 11, 11:31 AM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
1031 AM MDT Thu May 11 2023

COZ092-111645-
Cheyenne County CO-
1031 AM MDT Thu May 11 2023

...A strong thunderstorm will impact portions of southeastern
Cheyenne County in east central Colorado through 1045 AM MDT...

At 1030 AM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Weskan, or 15 miles southeast of Cheyenne Wells,
moving north at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southeastern
Cheyenne County in east central Colorado, including the following
locations... Arapahoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3884 10231 3894 10206 3870 10204 3862 10205
      3862 10218
TIME...MOT...LOC 1630Z 173DEG 39KT 3873 10209

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JRM
Local storm report, May 11, 11:32 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1032 AM MDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 AM     HEAVY RAIN       8 S CARUSO              39.22N 101.80W
05/11/2023  E2.00 INCH       SHERMAN            KS   PUBLIC

            SOCIAL MEDIA REPORT OF EXACTLY TWO INCHES OF
            RAIN FOR STORMS UP UNTIL TIME OF REPORT.

&&

KAK
Local storm report, May 11, 12:02 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1102 AM MDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     HEAVY RAIN       4 SW GOODLAND           39.31N 101.75W
05/11/2023  M2.60 INCH       SHERMAN            KS   PUBLIC

            TOTAL RAINFALL UP UNTIL TIME OF REPORT.

&&

KAK
Special weather statement, May 11, 12:02 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Goodland KS
1102 AM MDT Thu May 11 2023

KSZ013-027-111715-
Wallace KS-Sherman KS-
1102 AM MDT Thu May 11 2023

...A strong thunderstorm will impact portions of north central
Wallace and southwestern Sherman Counties through 1115 AM MDT...

At 1102 AM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Goodland, moving northwest at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of north central
Wallace and southwestern Sherman Counties.

This includes Interstate 70 in Kansas between mile markers 10 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3911 10158 3902 10176 3923 10201 3939 10178
TIME...MOT...LOC 1702Z 146DEG 38KT 3914 10174

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JRM
Local storm report, May 11, 12:20 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1120 AM MDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     HEAVY RAIN       1 W KANONA              39.80N 100.40W
05/11/2023  M3.60 INCH       DECATUR            KS   PUBLIC

            RAINFALL TOTAL THROUGH TIME OF REPORT.

&&

KAK
Local storm report, May 11, 12:46 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1146 AM MDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HEAVY RAIN       GEM                     39.43N 100.90W
05/10/2023  M5.07 INCH       THOMAS             KS   PUBLIC

            SOCIAL MEDIA REPORT WITH PICTURE OF JUST
            OVER 5 INCHES OF RAIN UP UNTIL THE TIME OF
            THE REPORT.

&&

KAK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:03 PM CDTSpecial Weather StatementGLDSheridan27 min
May 10, 7:22 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas53 min
May 10, 7:44 PM CDTTornado WarningGLDGraham, Sheridan46 min
May 10, 8:11 PM CDTAreal Flood WarningGLDGove, Logan, Sherman, Thomas13 hr
May 10, 8:15 PM CDTSevere Thunderstorm WarningGLDDecatur, Sheridan60 min
May 10, 8:39 PM CDTFlash Flood Warning Considerable damage threatGLDSheridan66 min
May 10, 9:13 PM CDTAreal Flood WarningGLDDecatur, Sheridan12 hr
May 10, 9:31 PM CDTFlood WatchGLDCheyenne, Decatur, Gove, Graham, Logan, Norton and 5 more39 hr
May 10, 9:58 PM CDTSpecial Weather StatementGLDNorton32 min
May 10, 10:11 PM CDTSpecial Weather StatementGLDSherman, Wallace49 min
May 10, 10:59 PM CDTSpecial Weather StatementGLDCheyenne, Sherman, Wallace46 min
May 10, 11:45 PM CDTSpecial Weather StatementGLDThomas45 min
May 11, 12:57 AM CDTRiver Flood AdvisoryGLDDecatur8 hr
May 11, 9:21 AM CDTAreal Flood WarningGLDDecatur, Sheridan, Thomas12 hr
May 11, 12:02 PM CDTSpecial Weather StatementGLDSherman13 min
May 11, 12:56 PM CDTTornado WarningGLDCheyenne, Sherman16 min
May 11, 1:29 PM CDTSpecial Weather StatementGLDCheyenne16 min
May 11, 1:35 PM CDTTornado WarningGLDCheyenne, Rawlins25 min
May 11, 1:38 PM CDTTornado WarningGLDCheyenne22 min
May 11, 1:59 PM CDTTornado WarningGLDRawlins31 min
May 11, 2:02 PM CDTSpecial Weather StatementGLDSherman13 min
May 11, 2:23 PM CDTTornado WarningGLDCheyenne22 min
May 11, 2:32 PM CDTSpecial Weather StatementGLDThomas13 min
May 11, 2:55 PM CDTTornado WarningGLDSherman20 min
May 11, 2:58 PM CDTFlash Flood WarningGLDCheyenne, Sherman, Wallace6 hr
May 11, 3:15 PM CDTTornado WarningGLDRawlins, Thomas30 min
May 11, 3:26 PM CDTTornado WarningGLDGove19 min
May 11, 3:43 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDGove, Logan, Sheridan, Thomas34 min
May 11, 3:48 PM CDTFlash Flood WarningGLDCheyenne, Rawlins6 hr
May 11, 3:56 PM CDTTornado WarningGLDRawlins19 min
May 11, 4:01 PM CDTTornado WarningGLDThomas14 min
May 11, 4:13 PM CDTTornado WarningGLDRawlins17 min
May 11, 5:41 PM CDTTornado WarningGLDWallace19 min
May 11, 5:51 PM CDTTornado WarningGLDLogan, Wallace28 min
May 11, 5:57 PM CDTTornado Warning Tornado observedGLDWallace21 min
May 11, 6:04 PM CDTTornado WarningGLDWallace26 min
May 11, 6:09 PM CDTTornado WarningGLDNorton8 min
May 11, 6:20 PM CDTTornado WarningGLDSherman, Wallace40 min
May 11, 6:28 PM CDTTornado WarningGLDLogan, Sherman, Thomas, Wallace47 min
May 11, 6:37 PM CDTTornado WarningGLDSherman23 min
May 11, 6:41 PM CDTTornado Warning Tornado observedGLDSherman21 min
May 11, 6:41 PM CDTTornado Warning Tornado observedGLDSherman19 min
May 10, 7:18 PM CDTSevere Thunderstorm WarningGLDCheyenne27 min
May 11, 11:31 AM CDTSpecial Weather StatementGLDCheyenne14 min
May 11, 11:37 AM CDTTornado WarningGLDCheyenne23 min
May 11, 4:41 PM CDTSpecial Weather StatementGLDCheyenne34 min
May 11, 5:18 PM CDTSpecial Weather StatementGLDCheyenne27 min
May 11, 5:34 PM CDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson41 min
May 11, 5:53 PM CDTTornado Warning Tornado observedGLDCheyenne21 min
May 11, 12:52 AM CDTRiver Flood AdvisoryGLDDundy, Hitchcock8 hr
May 11, 2:05 PM CDTSpecial Weather StatementGLDDundy25 min
May 11, 2:22 PM CDTTornado WarningGLDDundy, Hitchcock23 min
May 11, 4:15 PM CDTTornado WarningGLDDundy, Hitchcock15 min
May 11, 5:22 PM CDTTornado Warning Tornado observedGLDHitchcock, Red Willow14 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.